Article Text

PDF

Acute pulmonary reaction to nitrofurantoin
  1. R. F. Pinerua,
  2. B. J. S. Hartnett
  1. Repatriation General Hospital, Concord, New South Wales, Australia

    Abstract

    Pinerua, R. F. and Hartnett, B. J. S. (1974).Thorax, 29, 599-602. Acute pulmonary reaction to nitrofurantoin. Acute pulmonary reaction to nitrofurantoin is a rare complication of a commonly used drug. This report of such a reaction presents studies of pulmonary function more detailed than are so far available. Studies made nine days after the drug had been withdrawn showed arterial hypoxaemia and abnormalities in ventilation-perfusion relationships. Challenge with 200 mg nitrofurantoin produced increased minute ventilation, hypoxaemia, hypocapnia, deterioration in ventilation-perfusion relationships, marked veno-arterial shunting, and a fall in steady-state transfer factor for carbon monoxide and fractional carbon monoxide uptake. Spirometry and lung volume measurements indicated a restrictive lung abnormality without effect on large airways which persisted for at least nine weeks. Three years later there had been complete resolution of the process, apart from some persistent reduction in transfer factor, possibly related to the patient's smoking habits.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.